MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA28-80/I16-40
Medical Device Problem Codes Fracture (1260); Material Puncture/Hole (1504)
Health Effect - Clinical Codes Abdominal Pain (1685); Aneurysm (1708); Ruptured Aneurysm (4436); Clinical Endoleak (4843)
Date of Event 08/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The devices involved in this event will not be returned for evaluation and remain implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.H3 other text : device remains implanted.
 
Event or Problem Description
The patient was initially treated for an abdominal aortic aneurysm (aaa) with the afx2 bifurcated stent graft, an afx vela suprarenal proximal extension and three (3) afx limb stent grafts on (b)(6) 2019.The patient presented emergently.The computed tomography (ct) detected a ruptured aaa and a type ib endoleak from the right common iliac on (b)(6) 2020.The physician elected to treat the patient by implanting an additional afx limb stent graft with two (2) ovation ix extenders on the same day.Clinical assessment of this event determined the initial procedure was off label due to the right iliac artery as the aneurysm extended into bilateral iliacs and there was not an adequate distal fixation length (at 15mm above right internal iliac artery the vessel was aneurysmal at 23.8mm (should be 10-23mm)).Additionally, clinical assessment of this event determined that the type ib had been identified at the one month ct follow-up and the delay in treatment likely contributed to the rupture (user error).This was reported under mfr#3008011247-2020-00046 (the mdr was unintentionally reported under the incorrect fei# and has been resubmitted as a correction under mfr# 2031527-2023-00207).On (b)(6) 2023, the patient presented emergently with abdominal pain and a 9cm aaa rupture, a type iiib and complete fracture of the afx2 bifurcated stent graft were identified.Reintervention was completed the same day.The physician relined with the implant of an afx2 bifurcated stent graft, an afx vela suprarenal, an afx vela infrarenal, three (3) ovation ix extender's and an ovation ix iliac limb.The patient was reported to be recovering.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident-related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because the device remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the type iiib endoleak of the main body, aortic rupture and additional endovascular procedure complaints are confirmed.This is consistent with the reported adverse event/incident.The clinical evaluation also shows reasonable evidence to suggest aneurysm enlargement of 11mm occurred that was not included in the event as reported.The aneurysm enlargement was discovered during review of the 45-month computed tomography scan and angiogram.The complaint is most likely user related.There was previously a revision of the graft in 2020 which is a cautionary product use condition.Additionally, there was concomitant product use of ovation limbs in the right iliac; however, this did not appear to contribute to the reported event.The procedure related harms were a prolonged procedure.The final patient status was reported discharged to home on postoperative day three in stable condition.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.H6: investigation finding codes - remove code 3233.H6: investigation conclusion codes - remove code 11.
 
Event or Problem Description
The patient was initially treated for an abdominal aortic aneurysm (aaa) with the afx2 bifurcated stent graft, an afx vela suprarenal proximal extension and three (3) afx limb stent grafts on (b)(6) 2019.The patient presented emergently.The computed tomography (ct) detected a ruptured aaa and a type ib endoleak from the right common iliac on (b)(6) 2020.The physician elected to treat the patient by implanting an additional afx limb stent graft with two (2) ovation ix extenders on the same day.Clinical assessment of this event determined the initial procedure was off label due to the right iliac artery as the aneurysm extended into bilateral iliacs and there was not an adequate distal fixation length (at 15mm above right internal iliac artery the vessel was aneurysmal at 23.8mm (should be 10-23mm)).Additionally, clinical assessment of this event determined that the type ib had been identified at the one month ct follow-up and the delay in treatment likely contributed to the rupture (user error).This was reported under mfr#3008011247-2020-00046 (the mdr was unintentionally reported under the incorrect fei# and has been resubmitted as a correction under mfr# 2031527-2023-00207).On (b)(6) 2023, the patient presented emergently with abdominal pain and a 9cm aaa rupture, a type iiib and complete fracture of the afx2 bifurcated stent graft were identified.Reintervention was completed the same day.The physician relined with the implant of an afx2 bifurcated stent graft, an afx vela suprarenal, an afx vela infrarenal, three (3) ovation ix extender's and an ovation ix iliac limb.The patient was reported to be recovering.After the initial report, clinical evaluation assessment determined that there was evidence to reasonably suggest aneurysm enlargement of 11mm occurred that was not included in the event as reported.The aneurysm enlargement was discovered during review of the 45-month ct scan and angiogram.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key17654979
Report Number2031527-2023-00222
Device Sequence Number6285425
Product Code MIH
UDI-Device Identifier00818009014467
UDI-Public(01)00818009014467(17)180629
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other,Recall
Type of Report Initial,Followup
Report Date (Section B) 08/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/29/2020
Device Model NumberBEA28-80/I16-40
Device Lot Number1710508016
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/11/2023
Supplement Date Received by Manufacturer10/11/2023
Initial Report FDA Received Date08/30/2023
Supplement Report FDA Received Date10/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/24/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0007-2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX LIMB STENT GRAFT (LN 1719934009); AFX LIMB STENT GRAFT (LN 2018113010); AFX LIMB STENT GRAFT (LN 2231111011); AFX LIMB STENT GRAFT (LN 2257593009); AFX VELA SUPRARENAL (LN 2268810006); OVATION IX EXTENDER (LN FS030218-83); OVATION IX EXTENDER (LN FS072018-69)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age80 YR
Patient SexMale